Opioid Induced delirium in Substance Use Disorder

Opioid-induced delirium comes on when one has taken too many opioids, causing an alteration in mental status.


Often times when we are seeing stroke patients they may come in with an overdose of opioids that causes stroke or mental status changes. This is often mistaken as a stroke. Many of our patients who need Narcan are actually given in this case.


The loss of consciousness is secondary to mu-opioidW receptors causing respiratory depression which can cause anoxia.





Please see our book below:


Delerium


It is also characterized by disorientation. A state of loss of consciousness is termed as delirium. Several drugs are responsible for delirium. Delirium affects elders, most often. The prevalence rate of delirium is highest among elders. From hundreds of drugs that cause delirium, opioids are among the topmost drugs. A high dose of opioids can be a precipitating factor of delirium. Other factors include anticholinergic drugs, co-morbid conditions, and elderly patients. If an opioid dose is escalated in patients with severe pain, the paatient experiences this problem. (Lawlor et al., 2000) For the treatment of this opioid induces delirium various treatments are recommended. (Gagnon et al., 1999) (Ian maddocks, 1996)


The major purpose of management is the recognition and reversal, if possible, of all the uneven metabolic processes, the reduction of adjuvant painkillers, and hydration. However, these steps are not a complete treatment for the reversal of the patient to a normal state. There is a need to do some more arrangements for the complete reversal of the patient to routine life and to maintain his/her cognitive behavior.


Sedation



https://soundcloud.com/gorungo/gorungorap1240pm-aug30-2020-8-30-20-1252-pm-2

https://amzn.to/33phNsy

https://amzn.to/3lixBmZ

https://www.youtube.com/watch?v=IEnutWrJnm4&t


Sedation is one of the presenting signs of patients treated with opioids.

For the treatment of sedation, the Centrally acting Acetylcholine esterase inhibitors are recommended. (Slatkin et al., 2001)


Physostigmine is available in a parenteral form and is used for the treatment of sedation to the opioids treated patients. It acts by reversing the effects of anticholinergic medicines. (Weinstock et al., 1982)


There are several reports of this problem. I have seen a patient experiencing myoclonus and "opioid-induced delirium." She had ovarian cancer. She was treated with physostigmine and was improved with this medicine.

Donepezil


It is a cholinesterase inhibitor and is one of the best choices for the treatment of “drug-induced delirium.”


Haloperidol


It is an antipsychotic drug used for patients with delirium. It has a less anticholinergic effect. It does not come in the parenteral formulation and has lower evidence of treatments. The use of Atypical antipsychotics is effective in the treatment of deliriums. However, they are not studied.


Risperidone


It is safe and effective in the treatment of delirium. There is no labeled claim for the use of these medicines, however, some clinical settings show their effectiveness for combativeness and agitation.


Benzodiazepines

These can be used for the treatment of alcohol withdrawal, benzodiazepine withdrawal, and seizures.


Commonly used medications with anticholinergic medications along with alternatives

Conclusion


Opioid-induced delirium is common. These are high in elderly and sensitive patients. The drugs should be used in the proper dose. The drugs that cause delirium should not be used and should be used with care if necessary. The dose adjustment is very essential and proper analysis should be done on drug-drug, drug-food, and drug-disease interactions.


The MRI of this patient was negative for stroke. But while on opioids it is easy to run into this state.








© 2020 KneeTie |Jagannatha Health LLC